Maine, 2009

Lightning Strike in Maine, June 27, 2009

June 27, 2009 · NWS GYX · 1 event in 1 county or zone

Lightning struck a century-old home in Rumford and caused a fire that destroyed the residence. Damage was estimated at about $200,000.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning struck a century-old home in Rumford and caused a fire that destroyed the residence. Damage was estimated at about $200,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 27, 1:25 PM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Jun 27, 1:25 PM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
225 PM EDT SAT JUN 27 2009

.SYNOPSIS...
LOW PRESSURE WILL INTENSIFY WELL SOUTH OF CAPE COD OVERNIGHT AND
SLOWLY DRIFT NORTH THROUGH SUNDAY. A BROAD TROUGH OF LOW PRESSURE
WILL REMAIN OVER THE AREA MONDAY NIGHT AS LOW PRESSURE WEAKENS NEAR
CAPE COD. ANOTHER BROAD AREA OF LOW PRESSURE WILL APPROACH FROM
THE WEST ON TUESDAY AND WILL STALL OVER THE NORTHEASTERN GREAT
LAKES ON TUESDAY. THIS SYSTEM WILL REMAIN STALLED THROUGH
WEDNESDAY BEFORE SLOWLY LIFTING NORTH ON THURSDAY. A WEAK COLD
FRONT WILL CROSS THE AREA ON FRIDAY FOLLOWED BY A RIDGE OF HIGH
PRESSURE ON SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
DEEP CLOSED LOW NOW CENTERED OVER SOUTHERN VERMONT WILL REMAIN
NEARLY STATIONARY TONIGHT AS IT SLOWLY SPINS OVER THE REGION.
AREAS OF WESTERN AND SOUTHERN NH WHICH RECEIVED PLENTY OF SUNSHINE
WILL HAVE THE BEST CHANCE FOR DEEP CONVECTION THIS AFTERNOON AND
TONIGHT. A FEW STORMS HAVE FORMED OVER THE NORTHERN ZONES...BUT
THEY SEEM TO BE STRUGGLING WITH LIMITED INSTABILITY AND LESS
LARGE-SCALE FORCING AS OPPOSED TO YESTERDAY. PORTLAND AND OTHER
AREAS WILL LIKELY REMAIN THUNDERSTORM-FREE DUE TO STABILIZING
EFFECTS OF THE MARINE LAYER. A FEW STORMS TONIGHT MAY PRODUCE
LARGE HAIL AND DAMAGING WINDS...WITH LOCALIZED FLOODING A CONCERN
AGAIN DUE TO WEAK STEERING CURRENTS.

&&

.SHORT TERM /SUNDAY/...
ANOTHER UPPER CYCLONE DEVELOPING OVER SOUTH CENTRAL CANADA WILL
NUDGE OUR CURRENT SYSTEM SOUTH INTO THE ATLANTIC TOMORROW. THE
ENTIRE ATMOSPHERIC COLUMN BECOMES SATURATED AS SURFACE
CYCLOGENESIS OCCURS TO OUR SOUTH AND PLENTY OF MOISTURE IS LOFTED
OUR WAY. PW VALUES WILL APPROACH 1.7 INCHES...WHICH IS VERY HIGH
EVEN FOR THIS TIME OF YEAR. ISENTROPIC LIFT BEGINS IN EARNEST BY
12Z WITH MOST OF THE RAIN FALLING OVER CENTRAL MAINE. CURRENT HPC
GUIDANCE KEEPS QPF AMOUNTS LESS THAN AN INCH FOR THE 24 HR
PERIOD...HOWEVER RECENT RAINFALLS AND VERY HIGH AVAILABLE MOISTURE
WILL MEAN FLOODING IS STILL A POSSIBILITY. EXPECT ONLY ISOLATED
THUNDER (IF AT ALL) TOMORROW AFTERNOON. KEPT HIGH TEMPS SLIGHTLY
LOWER THAN GUIDANCE DUE TO INCREASING MOISTURE. SH/13

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
BAD WEATHER WILL PERSIST INTO ANOTHER WEEK IN NORTHERN NEW
ENGLAND. UPPER LOW STALLED OFF THE EAST COAST WILL NOT HAVE TIME TO
MOVE OUT BEFORE THE NEXT ONE BEGINS DIGGING INTO THE REGION FROM
THE NORTHERN GREAT LAKES. PERSISTENT ONSHORE FLOW WILL KEEP MOST
OF THE FORECAST AREA BURIED IN THE MARINE LAYER SUNDAY NIGHT INTO
TUESDAY. OVER-RUNNING RAIN SHOULD TAPER TO SHOWERS SUNDAY NIGHT AS
SURFACE LOW PRESSURE WEAKENS NEAR CAPE COD.

BROAD TROUGH OF LOW PRESSURE WILL REMAIN OVER THE AREA ON MONDAY
WITH SCATTERED SHOWERS OR PATCHY DRIZZLE AND LITTLE IF ANY SUN
THROUGHOUT THE AREA.

DITTO FOR MONDAY NIGHT AS COLD FRONT APPROACHES FROM THE WEST.

VERY STRONG CLOSED UPPER LOW OVER THE GREAT LAKES WILL SWING A
COLD FRONT TOWARD THE REGION ON TUESDAY BUT WILL MAKE LITTLE
EASTWARD PROGRESS AS UPPER LOW REMAINS STALLED WEST OF THE
FORECAST AREA THROUGH TUESDAY NIGHT. BOTTOM LINE IS MORE OF THE
SAME FOR TUESDAY INTO TUESDAY NIGHT.

FRONT FINALLY DRAWS CLOSE ENOUGH TO THE REGION ON WEDNESDAY TO
KICK OFF SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON ALTHOUGH
MARINE LAYER WILL LIKELY INHIBIT CONVECTION IN MAINE. COLD FRONT
SLOWLY PUSHES EAST OF THE FORECAST AREA WEDNESDAY NIGHT BUT BROAD
SURFACE TROUGH LINGERS TO THE WEST AS UPPER LOW SLOWLY BEGINS TO
LIFT NORTHEAST. THIS WILL KEEP SHOWERS AND THUNDERSTORMS IN THE
FORECAST THROUGH THURSDAY.

UPPER LOW CONTINUES TO LIFT OUT TO THE NORTHEAST ON FRIDAY WITH
TRAILING SURFACE TROUGH/WEAK COLD FRONT SWINGING THROUGH THE
REGION FRIDAY BRINGING MORE SHOWERS.

HIGH PRESSURE FINALLY BILLED TO MOVE INTO THE REGION FRIDAY NIGHT
AND SATURDAY.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
SHORT TERM...MVFR CONDITIONS WILL DETERIORATE TO IFR/LIFR LATE
TONIGHT INTO TOMORROW MORNING. CIGS AND VSBYS WILL IMPROVE ONLY
SLIGHTLY DURING THE DAY SUNDAY.

LONG TERM...MVFR/IFR CEILINGS SUNDAY NIGHT THROUGH TUESDAY.
BECOMING VFR WITH PATCHY MVFR CEILINGS ON WEDNESDAY AND THURSDAY.

&&

.MARINE...
SHORT TERM...ONSHORE WINDS WILL INCREASE SUNDAY AS LOW PRESSURE
STRENGTHENS OVER CAPE COD. CONDITIONS WILL REMAIN BELOW SCA
CRITERIA.

LONG TERM...NO PROBLEMS NOTED.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 27, 2:31 AM EST, 14 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
331 AM EDT SAT JUN 27 2009

MEZ007>009-012>014-018>028-NHZ001>010-013-014-280745-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
331 AM EDT SAT JUN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL TODAY. THIS
COULD RESULT IN STREET FLOODING...AS WELL AS FLOODING OF LOW LYING
AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL
SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY. SPOTTERS ARE ENCOURAGED TO
CALL IN WITH RAINFALL REPORTS.

ANZ150>154-280745-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
331 AM EDT SAT JUN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 27, 1:49 PM EST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
249 PM EDT SAT JUN 27 2009

MEZ007>009-NHZ001-002-272000-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-NORTHERN COOS-
SOUTHERN COOS-
INCLUDING THE CITIES OF...ANDOVER...ROXBURY...UPTON...
WILSONS MILLS...COBURN GORE...RANGELEY...KINGFIELD...BINGHAM...
JACKMAN...COLEBROOK...BERLIN...LANCASTER
249 PM EDT SAT JUN 27 2009

AT 245 PM...THE NATIONAL WEATHER SERVICE DOPPLER RADAR LOCATED IN
GRAY MAINE...INDICATES SHOWERS AND THUNDERSTORMS OVER COOS COUNTY
NEW HAMPSHIRE AS WELL AS OVER NORTHERN OXFORD...NORTHERN FRANKLIN
AND NORTHERN SOMERSET COUNTIES IN MAINE.

IN COOS COUNTY NEW HAMPSHIRE THE HEAVIEST ACTIVITY WAS LOCATED JUST
EAST OF BERLIN WHILE IN MAINE...HEAVIER ACTIVITY WAS LOCATED NEAR
RANGELY STATE PARK IN NORTHERN FRANKLIN COUNTY AS WELL AS NEAR
ROXBURY IN NORTHERN OXFORD COUNTY.  IN NORTHERN SOMERSET COUNTY
...HEAVIER ACTIVITY WAS LOCATED BETWEEN ATTEAN AND FLAGSTAFF LAKE.
ALL THESE SHOWERS AND THUNDERSTORMS HAD A SLIGHT NORTHWARD DRIFT...
AND WILL CONTINUE OVER THE NEXT HOUR WITH HEAVY DOWNPOURS...SMALL
HAIL...BRIEFLY GUSTY WINDS AND DANGEROUS LIGHTNING.

IF YOULL BE OUT OF DOORS THIS AFTERNOON...KEEP AN EYE TO THE SKY
AND BE PREPARED TO MOVE INDOORS AT THE FIRST SIGN OF THREATENING
WEATHER. BOATERS SHOULD BE PREPARED TO MAKE FOR SHORE UPON ENCOUNTERING
DARKENING SKIES.
Special weather statement, Jun 27, 3:01 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
401 PM EDT SAT JUN 27 2009

MEZ007>009-012>014-272315-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-
INCLUDING THE CITIES OF...ANDOVER...ROXBURY...UPTON...
WILSONS MILLS...COBURN GORE...RANGELEY...KINGFIELD...BINGHAM...
JACKMAN...RUMFORD...NORWAY...FRYEBURG...OXFORD...FARMINGTON...
WILTON...MADISON...SKOWHEGAN...PITTSFIELD
401 PM EDT SAT JUN 27 2009

AT 245 PM...THE NATIONAL WEATHER SERVICE DOPPLER RADAR LOCATED IN
GRAY MAINE...INDICATES SHOWERS AND THUNDERSTORMS OVER THE WESTERN
MOUNTAINS AND FOOTHILLS OF MAINE.

THE HEAVIEST ACTIVITY OVER OXFORD COUNTY IS LOCATED BETWEEN RUMFORD
AND SOUTH PARIS WITH OTHER HEAVY ACTIVITY NEAR GILEAD. IN FRANKLIN
COUNTY...THE HEAVIEST ACTIVITY WAS LOCATED BETWEEN EUSTIS AND
STRATTON...WHILE IN SOMERSET COUNTY HEAVY ACTIVITY IS NOTED BETWEEN
LONG POND AND BRASSUA.

THESE SHOWERS AND THUNDERSTORMS HAD A SLIGHT NORTHWARD DRIFT...
AND WILL CONTINUE OVER THE NEXT HOUR WITH HEAVY DOWNPOURS...SMALL
HAIL...BRIEFLY GUSTY WINDS AND DANGEROUS LIGHTNING.

IF YOULL BE OUT OF DOORS THIS AFTERNOON...KEEP AN EYE TO THE SKY
AND BE PREPARED TO MOVE INDOORS AT THE FIRST SIGN OF THREATENING
WEATHER. BOATERS SHOULD BE PREPARED TO MAKE FOR SHORE UPON ENCOUNTERING
DARKENING SKIES.
Special weather statement, Jun 27, 4:16 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
516 PM EDT SAT JUN 27 2009

NHZ002-004-006-009-272215-
BELKNAP-NORTHERN CARROLL-SOUTHERN CARROLL-SOUTHERN COOS-
516 PM EDT SAT JUN 27 2009

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...CARROLL COUNTY
AND COOS COUNTY THROUGH 615 PM EDT...

AT 513 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
BARTLETT TO ELLACOYA STATE PARK...OR ALONG A LINE EXTENDING FROM 11
MILES NORTHWEST OF CONWAY TO 7 MILES NORTHEAST OF LACONIA...MOVING
NORTHEAST AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
AREAS IN AND AROUND NORTH SANDWICH...ELLACOYA STATE PARK...
MOULTONBOROUGH...GILFORD...BARTLETT...MIRROR LAKE...MELVIN VILLAGE...
BRIDGEWATER...TAMWORTH AND TUFTONBORO THROUGH 615 PM EDT.

THESE STORMS MAY PRODUCE HAIL UP TO ONE HALF INCH IN DIAMETER AND
BRIEF HEAVY RAINFALL. IF THESE STORMS APPROACH YOUR AREA...TAKE
SHELTER INDOORS.

POHL

The radar

The Portland,ME radar (KGYX), 76 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Oxford

When
June 27, 5:00 PM EST
Where
Oxford County, (Rum)rumford
Property damage
$200,000
Reported by
Fire Department/Rescue
Coordinates
44.550, -70.530

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2009Every state in 2009This day in weather historyWarnings in Maine, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185673.